Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Persantine


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

Persantine for Treatment of Stroke
Question: Persantine 25mg was recently prescribed for me for stroke related symptoms. How effective is this drug in the prevention of stroke and what are the side effects?

Answer: Most physicians consider this drug worthless for stroke prevention. However, the options in women are limited since aspirin is of limited/no value in women (very effective in men) and the only option is Ticlid which is expensive and has some potential severe side effects. If you don't have documented TIAs and/or significant vascular disease, I wouldn't use Ticlid due to the risk/benefit ratio. There currently is no drug in women which has low side effects and is effective. Consequently, some physicians use Persantine, but the studies show marginal benefit at best.

Eye Floaters
Question:My husband suffered chest pains, which we now believe were from ulcers. But his doc wanted his heart checked, and so my husband, 59 and in excellent health was given a persantine scan (drug is also called dipryridamole). He had a bad reaction immediately, severe headache, felt like eyes were being affected. Hospital did the test (which turned out negative as to heart trouble), then gave an antidote. Two days later husband's left eye developed floaters. He went to eye doc who said the persantine couldnt have caused it, and retina is OK. Now right eye also has floaters, and husband is very upset and bothered by these. Retinal specialist says dont worry, it's nothing, will go away eventually. We find this hard to believe. Persantine drug lit mentions visual disturbances. We dont know what to do next. Whether to wait to see if retinal specialist is correct, or to seek second opinion. We're very mad at doc for giving him the persantine without warning of side effects. We're concerned that retinal doc doesn't see a connection between the two when it seems obvious to us. What should we do next? How do we report this side effect to the drug? Docs here seem irritated that we're upset, but my husband can hardly see or read because of the floaters in his eyes! He's fearful they will never improve. Would appreciate some outside expert suggestions and opinions. Also should this be reported to the FDA?

Answer: Floaters are caused by debris in the vitrous of the eye. This is almost always from the retina and may occur spontaneously or as a result of trauma. These floaters will not go away since they represent cells floating in the liquid part of the eye. The eye has no ability to filter or remove these cells. Persantine stress tests are administered when the person is physically or mechanically unable to perform a treadmill or bicycle exercise load. This is usually due to severe lung disease or severe limiting conditions of the legs which limit the ability to walk. Persantine loads the heart and produces an artificial load which is then followed by the EKG. There are side effects and these should he explained in detail prior to the test. Like any stress test, there have been major problems-inclu(ling death-and they should not be performed lightly. Whether this was due to the persantine is not clear. There is an adverse drug reaction form available from the NlH-l'd recommend that your doctor fill one out. This does not imply that the cause was persantine;but, does give an information base to the NIH to follow unusual or uncommon reactions.
Back to Drug InfoNet Home Page.

Back to Doctor FAQ main page.





HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.